Alabama, 2005

Damaging Winds and High Wind in Alabama, April 30, 2005

April 30, 2005 · NWS HUN · 8 events in 6 counties and zones

5 thunderstorm wind, 3 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 29, 9:00 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 29, 9:00 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CDT FRI APR 29 2005

.UPDATE...
DID QUICK UPDATE FOR NEW TORNADO WATCH FOR ALL OF NRN ALABAMA TILL
5 AM. OUR TN ZONES STILL UNDER SEVERE TSRA WATCH TILL 2 AM.
INCREASING 8H WINDS WILL PRODUCE GOOD LOW LEVEL SHEAR ACROSS
ALABAMA THUS TORNADOES WILL STILL BE POSSIBLE TONIGHT. FFG VALUES
ARE 2 TO 3 INCHES PER HOUR...ATTM WILL LEAVE FFA AS IS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR ALZ001-ALZ002-ALZ003-
     ALZ004-ALZ005-ALZ006.

TN...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR TNZ076-TNZ096-TNZ097.

&&

07
Hazardous weather outlook, Apr 29, 10:13 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 PM CDT FRI APR 29 2005

ALZ001>010-016-TNZ076-096-097-301000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1113 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...

A LOW PRESSURE SYSTEM OVER NORTHERN MISSISSIPPI WILL DRAG A
COLD FRONT ACROSS THE TENNESSEE VALLEY OVERNIGHT. THIS WILL PRODUCE
A FEW STRONG TO SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. A FEW ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...HOWEVER THE TORNADO THREAT WILL
BEGIN TO DIMINISH DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE SHOWER AND THUNDERSTORM ACTIVITY WILL END BY NOON TIME SATURDAY
ACROSS THE AREA. OTHERWISE...THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE TUESDAY THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS IN EFFECT.

SS

In the hours before

Special weather statement, Apr 29, 10:28 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1128 PM CDT FRI APR 29 2005

ALZ001-002-300500-
COLBERT-LAUDERDALE-
1128 PM CDT FRI APR 29 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR IUKA...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALLSBORO.
  MARGERUM.
  CHEROKEE.
  OAKLAND.
  UNDERWOOD-PETERSVILLE.
  KILLEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Apr 29, 10:58 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 PM CDT FRI APR 29 2005

ALZ001-300530-
LAUDERDALE-
1158 PM CDT FRI APR 29 2005

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHEROKEE...OR 14 MILES WEST OF
SHEFFIELD...MOVING EAST AT 55 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...OAKLAND...PETERSVILLE...
ST. FLORIAN...KILLEN...AND CENTER STAR.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

27
Special weather statement, Apr 29, 11:10 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 AM CDT SAT APR 30 2005

ALZ002-300600-
COLBERT-
1210 AM CDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CHEROKEE...OR 12 MILES
SOUTHEAST OF IUKA MISSISSIPPI...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT.
  MOUNT HESTER.
  CHEROKEE.
  RED ROCK.
  TUSCUMBIA.
  MUSCLE SHOALS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

27
Special weather statement, Apr 29, 11:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 AM CDT SAT APR 30 2005

ALZ001-300600-
LAUDERDALE-
1228 AM CDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PETERSVILLE...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  UNDERWOOD-PETERSVILLE.
  ST. FLORIAN.
  KILLEN.
  CENTER STAR.
  LEXINGTON.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

27
Special weather statement, Apr 30, 12:12 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 AM CDT SAT APR 30 2005

ALZ001-002-300700-
COLBERT-LAUDERDALE-
112 AM CDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES...

AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURTON MISSISSIPPI...OR 14 MILES SOUTH OF
IUKA...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BURNSTOWN.
  MYNOT.
  MT HESTER.
  RED ROCK.
  OAKLAND.
  SHEFFIELD.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

27

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 high wind. Local standard time, as filed.

High Wind, Lawrence

When
April 30, 12:40 AM CST to 12:45 AM CST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Probable gravity wave resulted in high winds that knocked down several trees and caused minor roof damage to a church in Caddo.

High Wind, Madison

When
April 30, 12:53 AM CST to 12:58 AM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Probable gravity wave resulted in high winds that knocked down several small trees in the City of Madison.

High Wind, Madison

When
April 30, 12:55 AM CST to 1:00 AM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Probable gravity wave resulted in high winds that knocked down a few small trees in Huntsville and on Monte Sano Mountain.

Thunderstorm Wind, Morgan

When
April 30, 1:17 AM CST to 1:19 AM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.983

Thunderstorm winds knocked down a few trees in Decatur.

Thunderstorm Wind, Cullman

When
April 30, 2:30 AM CST to 2:32 AM CST
Where
Cullman County, Bremen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -86.967

Thunderstorm winds blew down a large tree across County Road 81.

Thunderstorm Wind, Cullman

When
April 30, 2:40 AM CST to 2:42 AM CST
Where
Cullman County, Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -86.750

Thunderstorm winds blew down a large tree across County Road 509.

Thunderstorm Wind, Marshall

When
April 30, 3:20 AM CST to 3:22 AM CST
Where
Marshall County, Boaz
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -86.167

Thunderstorm winds blew down a few trees in Boaz.

Thunderstorm Wind, Dekalb

When
April 30, 3:40 AM CST to 3:42 AM CST
Where
Dekalb County, Collinsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -85.867

Thunderstorm winds blew down a large tree in Collinsville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447246, 5447247, 5447248, 5447249, 5447250, 5447251, 5447252, 5447253.